Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 430, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Oct 21, 1996, 3:40 PM CDT for Cass County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 21, 1996, 3:40 PM CDT (20:40 UTC)
- Expired
- Oct 21, 1996, 4:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Cass County, TX
The radar
The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 3:42 PM CDT | Hail 1.75 | Linden, TX | |
| Oct 21, 4:50 PM CDT | Thunderstorm Wind 70 | Atlanta, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 212039 SVRSHV TXC067-212145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 340 PM CDT MON OCT 21 1996 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM CDT FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...CASS COUNTY AT 337 PM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE THUNDERSTORM JUST SOUTH OF DAINGERFIELD IN MORRIS COUNTY MOVING TO THE EAST NORTHEAST AT 35 MPH. THIS STORM WILL MOVE INTO WESTERN CASS COUNTY BY 345 PM AND WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AND DAMAGING WIND. 3/18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 9:50 AM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Oct 21, 9:50 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 950 AM CDT MON OCT 21 1996 POWERFUL CDFNT ACRS SE OK WITH LITTLE CHANGE IN POSITION EXPECTED TODAY. WK VORT KICKED OFF NMRS RW/TSTMS EARLY THIS MRNG WITH ACTIVITY THINNING OUT ATTM. SVR WX IN FTW AREA SO TOR WATCH REMAINS THIS AM FOR EAST TX. SVR WX PARAMETERS SHAPING UP ON RUC FOR MID AFTN WITH LI VALUES -9 PROGGED ACRS EAST TX AND K INDEX OF 40 AND TT OF 56 ALONG WITH DRIER AIR MOVG IN FM S TX AT MID LVLS. AS LOW LVL WINDS INCREASE FM SOUTH IN RESPONSE APPROACHING SHORT WAVE CURRENTLY OVR AZ/NM BORDER...ALREADY GOOD HELICITY VALUES INCREASE TO 250 TO 300 BY MID AFTN IN NW CWA WITH TIGHT MSTR CONV AND WAA ALONG FNT. AS MASSIVE PVA SLINGS ACRS BASE OF DEEP TROF TONIGHT...LIFT WILL CAUSE EXPLOSIVE TSTM DEVELOPMENT ACRS MOST OF CWA. VRY LARGE HAIL THREAT IN ADDITION TO TOR POTENTIAL AS STG UPR DIFFLUENT PATTERN INDICATED WITH SHORT WAVE ALONG WITH LOW WET BULB ZEROES OF 9-1^0K FT. TRAINING OF CELLS MAY ALSO PRODUCE HEAVY RAINFALL GIVEN MEANDERING OF SFC FNT. VII
In the hours before
Special weather statement, Oct 21, 9:57 AM CDT, 5 hours 43 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-211645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 955 AM CDT MON OCT 21 1996 A TORNADO WATCH CONTINUES IN EFFECT FOR ALL OF NORTHEAST AND EAST TEXAS UNTIL 100 PM CDT. A STRONG UPPER LEVEL STORM SYSTEM OVER THE SOUTHWEST UNITED STATES WAS TRIGGERING SCATTERED THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST TEXAS LATE THIS MORNING. THIS UPPER LEVEL SYSTEM IS EXPECTED TO CONTINUE TO MOVE SLOWLY EAST BRINGING THE THUNDERSTORMS FARTHER EAST INTO NORTHEAST TEXAS. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL... DAMAGING WINDS... AND ISOLATED TORNADOES. SOME SEVERE WEATHER HAS OCCURRED WEST AND SOUTH OF THE DALLAS/FORT WORTH AREA THIS MORNING...AND THE THUNDERSTORMS RESPONSIBLE FOR THIS SEVERE WEATHER WILL MOVE EAST INTO NORTHEAST TEXAS BY EARLY AFTERNOON. RESIDENTS OF NORTHEAST AND EAST TEXAS SHOULD KEEP ALERT OF THE LATEST WEATHER INFORMATION AND BE PREPARED FOR SEVERE WEATHER BY EARLY AFTERNOON. 3
Special weather statement, Oct 21, 10:07 AM CDT, 5 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-211600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT SUN OCT 20 1996 SCATTERED SHOWERS AND THUNDERSTORMS FORMED ACROSS THE AREA OVERNIGHT IN UNSTABLE AIR. THIS AIR WILL CONTINUE TO DESTABILIZE CONSIDERABLY PROVIDING FOR CONTINUED SCATTERED THUNDERSTORMS THIS AFTERNOON...A FEW OF WHICH COULD BECOME SEVERE. A POWERFUL UPPER LEVEL SYSTEM WILL APPROACH THE AREA FROM THE WEST THIS EVENING ALONG WITH STRENGTHENING LOW LEVEL SOUTH FLOW. MORE WIDESPREAD THUNDERSTORM ACTIVITY WITH SEVERE WEATHER LIKELY TONIGHT. THIS STRONG LOW LEVEL INFLOW COMBINED WITH AN OVERALL FAVORABLE VERTICAL WIND PROFILE INDICATES A VERY GOOD POTENTIAL FOR TORNADIC DEVELOPMENT IN THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL ALSO APPEARS TO BE A SIGNIFICANT THREAT. ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO OPERATORS... AMD STORM SPOTTERS MAY BE REQUIRED POSSIBLY AS EARLY AS MIDDAY ACROSS EAST TEXAS...AND WILL LIKELY BE REQUIRED BY THIS EVENING. WITH ACTIVITY SHIFTING EASTWARD TONIGHT...ACTIVATION WILL LIKELY BE REQUIRED ACROSS NORTH LOUISIANA AND SOUTHWEST ARKANSAS THIS EVENING AND TONIGHT AND POSSIBLY EVEN INTO TUESDAY MORNING. VII
Special weather statement, Oct 21, 10:14 AM CDT, 5 hours 26 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-211600- THUNDERSTORM OUTLOOK...CORRECTED DAY AND DATE... NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT MON OCT 21 1996 SCATTERED SHOWERS AND THUNDERSTORMS FORMED ACROSS THE AREA OVERNIGHT IN UNSTABLE AIR. THIS AIR WILL CONTINUE TO DESTABILIZE CONSIDERABLY PROVIDING FOR CONTINUED SCATTERED THUNDERSTORMS THIS AFTERNOON...A FEW OF WHICH COULD BECOME SEVERE. A POWERFUL UPPER LEVEL SYSTEM WILL APPROACH THE AREA FROM THE WEST THIS EVENING ALONG WITH STRENGTHENING LOW LEVEL SOUTH FLOW. MORE WIDESPREAD THUNDERSTORM ACTIVITY WITH SEVERE WEATHER LIKELY TONIGHT. THIS STRONG LOW LEVEL INFLOW COMBINED WITH AN OVERALL FAVORABLE VERTICAL WIND PROFILE INDICATES A VERY GOOD POTENTIAL FOR TORNADIC DEVELOPMENT IN THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL ALSO APPEARS TO BE A SIGNIFICANT THREAT. ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO OPERATORS... AMD STORM SPOTTERS MAY BE REQUIRED POSSIBLY AS EARLY AS MIDDAY ACROSS EAST TEXAS...AND WILL LIKELY BE REQUIRED BY THIS EVENING. WITH ACTIVITY SHIFTING EASTWARD TONIGHT...ACTIVATION WILL LIKELY BE REQUIRED ACROSS NORTH LOUISIANA AND SOUTHWEST ARKANSAS THIS EVENING AND TONIGHT AND POSSIBLY EVEN INTO TUESDAY MORNING. VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 12:20 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 40 min |
| Oct 21, 1:56 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 49 min |
| Oct 21, 2:29 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 46 min |
| Oct 21, 2:39 PM CDT | Severe Thunderstorm Warning | SHV | Camp | 51 min |
| Oct 21, 3:14 PM CDT | Severe Thunderstorm Warning | SHV | Upshur | 46 min |
| Oct 21, 3:18 PM CDT | Severe Thunderstorm Warning | SHV | Morris | 27 min |
| Oct 21, 3:49 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 26 min |
| Oct 21, 3:56 PM CDT | Tornado Warning | SHV | Cass | 49 min |
| Oct 21, 4:33 PM CDT | Severe Thunderstorm Warning | SHV | Upshur | 42 min |
| Oct 21, 4:46 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 44 min |
| Oct 21, 4:50 PM CDT | Severe Thunderstorm Warning | SHV | Harrison, Marion | 55 min |
| Oct 21, 5:46 PM CDT | Severe Thunderstorm Warning | SHV | Harrison, Marion | 29 min |
| Oct 21, 6:25 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.